MHRA confirms advice on the use of diclofenac

MHRA confirms advice on the use of diclofenac

MHRA issued this press release yesterday. Also two other links at end.

Press release

Date: 28 June 2013

Time: 13:00

Subject: MHRA confirms advice on the use of diclofenac

Contact: Press Office 020 3080 7651


Out-of-hours 07770 446 189

Patients with serious underlying heart conditions, such as heart failure, heart disease, circulatory problems or a previous heart attack or stroke should no longer use diclofenac, the MHRA confirmed today.

This follows completion of a European review which found a small increased risk of heart attack and stroke.

Dr. Sarah Branch, Deputy Director of the MHRA’s Vigilance and Risk Management of Medicines Division said:

“Whilst this is a known risk and warnings have been included in patient and healthcare information for some time, this advice is now being updated.

“For many patients diclofenac will continue to provide safe and effective pain relief but is no longer suitable for certain at risk groups

“Those with underlying heart conditions currently taking diclofenac should speak to their GP or pharmacist at their next routine visit to consider an alternative pain relief treatment.

“Patients with certain cardiovascular risk factors such as high blood pressure, raised cholesterol, diabetes and smoking should only use diclofenac after careful consideration with their GP or pharmacist.”


6 Replies

  • for thought. Thanks Rod. I read it at first as only people with existing heart conditions should not take it.

    Now I see that high blood pressure and cholesterol are factors. These are a fact of life for thyroid folk.

    Hope that proper treatment will sort both of those for me soon, as I have had to take Diclofenac 3 x daily for the last 6 years.

    I stopped it for a week recently because of an upcoming blood test for a particular inflammatory marker (didn't see the point of testing for inflammation if I was busy suppressing it). By the end of the week my hands were seizing up, my legs were aching and my back was so stiff and sore I could barely walk - forget bending down because the pain that resulted was awful. Everything was hurting much more than usual and stopping me from doing normal things.

    I used to take Omeprazole to protect my stomach from the Diclofenac, but then found out just how much it stopped absorption of T4, and stopped that. My Gp has told me to take great care of my stomach, so I only ever take it with food.

    Oh, the merry life we lead, juggling and balancing all these little pills - should have been in the circus ;)

  • I wonder how many of these 'patients' have low vitamin D...

  • I cannot see if that also applies to the voltarol gel, which is the only thing I can use for pain relief because almost all painkiller tablets either damage my very delicate stomach, make me vomit or cause constipation.

    I know that a certain amount is probably absorbed through the skin, so I presume it reaches the bloodstream and is therefore just as bad as tablets, but I am not sure. Looking at the PIL there is nothing there to explain this. I can see no warning about the heart or strokes, yet it specifically mentions taking care if you have a stomach or duodenal ulcer, so it must get into the circulatory system.

    Has anyone any thoughts on this?

  • The MHRA does! :-)

    The new treatment advice applies to systemic formulations (ie, tablets, capsules, suppositories, and injection available both on prescription and via a pharmacy, P); it does not apply to topical (ie, gel or cream) formulations of diclofenac

    Phew! says Marie.


  • Phew!

  • Having taken a number of NSAIDs over MANY years, I can honestly say if I were still taking it, (took it for several years in the 1990s) I would get rid of it and take something else. It's no better than any other NSAID, has all the stomach issues of the worst of them, and offers nothing extra to any other, so I would get on to one that doesn't have this long known added risk.

    Meloxicam has been far better for me (last 15 year or so) although like all of them it's not without it's problems too, (kidney, heart etc) but not the specific higher Diclofenac issues. but virtually zero stomach issues. Of course it's a lot more expensive, so Doctors with their budgets in mind now are not necessarily going to be so keen to prescribe it, as Diclofenac is a lot cheaper!

You may also like...